Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 9, 2020

July 9, 2020 · NWS LBF · 13 events in 4 counties and zones

A group of supercells in northwest Nebraska resulted in hail up to golf ball size. The storms merged as they traveled southeast, bringing winds in excess of 80 mph in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A group of supercells in northwest Nebraska resulted in hail up to golf ball size. The storms merged as they traveled southeast, bringing winds in excess of 80 mph in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 5:42 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 9, 5:42 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
642 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 300 PM CDT Thu Jul 9 2020

Left over mesoscale complex from Wednesday night split into two main
areas wit hone moving across the Midwest and the other diving
southeast across eastern KS/OK. Upper low located over southern MB
also moving northeast while next upper low continues to move onshore
in southern BC. Otherwise a fairly typical summertime pattern has
set up across the southern U.S. leaving western and north central NE
in zonal flow aloft. Several embedded PV anomalies within the zonal
flow across the central Rockies as noted subtly in water vapor
imagery. Also seen in satellite imagery is what left of an undular
bore that moved quickly southwest through the area early this
morning, located across the Panhandle into southwest NE. Stable air
behind this feature noted as well. Numerous other boundaries have
been seen on radar though not associated with cloud cover.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM CDT Thu Jul 9 2020

Tonight...subtle short wave troughs embedded within the weak zonal
flow aloft will provide larger scale lift across the High Plains
this afternoon and evening as easterly upslope flow remains in place
at the surface. The larger scale lift is maximized by late evening
as the nocturnal LLJ get organized across the Panhandle providing
isentropic lift co-located with best low level moisture. Models
differ on how this gets resolved with respect to convective
initiation or in some case none at all. With all of the left over
boundaries from last nights convection, lack of large scale lift
during peak heating will likely mean convective initiation will be
relegated to terrain features such as the Laramie range again as
well as possibly the Pine ridge area of northwest NE. This line of
thought agrees fairly well with current solutions offered by the
HRRR and to some degree several other CAM ensemble members.
However, pattern recognition of a post-frontal regime during
convective season would suggest terrain-based initiation west of
the area should track southeastward toward higher low level
moisture and LLJ which would primarily affect the eastern
Panhandle and far southwest NE. So confidence in the convective
evolution is only moderate at best. Any storm in this environment
will be in an area of decent deep layer shear and moderate CAPE,
especially in the Panhandle. This does coincide with the SPC
slight risk area and their line of thought.

Overnight will see the LLJ veering to southerly and the low level
moist axis expanding further into southwest NE. this scenario
under the larger scale slowly rising heights may favor stratus
and/or fog. See further discussion in the aviation section.

For Friday...weak upper height rises continue across the Great Basin
and southern Rockies while the next upper low moves across the
northern Rockies. This promotes upper level jet enhancement leading
to better large scale lift across the northern High Plains into the
Dakotas by late afternoon. Meanwhile the aforementioned low level
moisture axis shifts/expands eastward as deeper mixing occurs
further west in the drier air and better insolation. This will mix
the dryline eastward as well which should place the dryline boundary
across the western Sandhills into north central NE by late
afternoon. East of this feature will lie a very unstable
environment, however capped to deep vertical mixing due to a strong
warm, subsidence layer aloft. Deep layer shear would also be
favorable in this area, however larger scale models are consistent
in not developing convection along this boundary due to this
existing cap and the lack of large scale lift to remove the cap.
However, a few CAM members do develop convection leading to
uncertainty in forecast evolution. In general, better large scale
lift and associated mesoscale focus boundaries will exist across the
Dakotas to promote vigorous convection by late afternoon. Models
also fairly consistent in developing  one or two large convection
complexes which will track southeast across the Dakotas and into
northeast NE overnight. Northeastern portion of the forecast area
will be in the vicinity of this track so slight risk warranted
there. POPs will be included for areas along and east of the dryline
boundary, but confidence is low at this point.

Temperatures overnight will be near climatological norms, while
highs will rise again to above averages for this time of year for
Friday. Winds a little stronger out of the south to southwest during
the day and temps may be slow to climb early due to cloud cover.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM CDT Thu Jul 9 2020

For the weekend...upper level ridging builds across the southwestern
United States through the weekend as the previously mentioned
expansive upper low across BC moves eastward across southern Canada.
Though the heights build there will still be opportunities for
thunderstorm development especially when originating along the
higher terrain further west. Coverage looks scattered at best.

For Monday and beyond...Great Basin ridging gets flattened as the
upper low continues to move across southern Canada and the northern
portion of the U.S. This will set the stage for better large scale
lifting as faster zonal flow develop across the area. This should
lead to better confidence in development as well as better coverage
Monday through Wednesday. Temps will likely remain at or slightly
above average for this time of year in the upper 80s to lower 90s in
the south, likely slightly less than average in the north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jul 9 2020

VFR is generally expected across western and north central
Nebraska tonight and Friday.

Isolated thunderstorms are possible this evening (00z-05z)
affecting areas along and west of highway 61. Isolated
thunderstorms are possible across ncntl Nebraska Friday afternoon
(21z-00z). Otherwise, VFR will prevail across the region.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, Jul 9, 1:51 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
251 PM CDT Thu Jul 9 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-102000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
251 PM CDT Thu Jul 9 2020 /151 PM MDT Thu Jul 9 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms are possible late this afternoon and evening across
portions of western and north central Nebraska. The greatest risk
for severe weather is west of a line from Rushville, to
Stapleton, to Eustis. Possible hazards include large hail, strong
winds, and an isolated tornado. Good atmospheric instability
combined with an inflow of atmospheric moisture from the south
will create an environment favorable for storm development.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms will also be possible on Friday afternoon and
Friday night across western and north central Nebraska due to
development of a surface low pressure system near the front range
and a strong upper level disturbance moving over the area. The
greatest risk for severe weather is east of a line from Gordon to
Callaway. Large hail, strong winds, and an isolated tornado are
possible with these storms. In addition, there is a threat for
heavy rain east of a line from Sparks to Burwell.

Thunderstorms will be possible Monday night through Wednesday
across portions of western and north central Nebraska. At this
time, the threat for severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Jacobs

In the hours before

Special weather statement, Jul 9, 7:08 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM MDT Thu Jul 9 2020

NEZ004-023-094-100200-
Sheridan NE-Grant NE-Western Cherry NE-
708 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...NORTHERN
GRANT AND CENTRAL SHERIDAN COUNTIES UNTIL 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hay Springs to 24 miles
northeast of Ellsworth to near Hyannis. Movement was east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, Hyannis, Whitman, Ashby, Clinton,
Duluth, Big Hill, Dipping Vat Meadow, Billys Lake, Lone Butte, Rock
Hill, Pratt Lake, Watson Lake, Morgan Lake, Finnegan Lake and
Highway 27 crossing the Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 78 and 115.
 Highway 250 between mile markers 22 and 48.
 Highway 2 between mile markers 133 and 162.
 Highway 61 between mile markers 148 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4292 10216 4236 10146 4182 10147 4189 10185
      4262 10278 4267 10277
TIME...MOT...LOC 0108Z 257DEG 7KT 4259 10267 4239 10210 4196 10169

CDC
Local storm report, Jul 9, 7:21 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 N HYANNIS             42.03N 101.76W
07/09/2020  M0.75 INCH       GRANT              NE   CO-OP OBSERVER

&&

CCOLE
Local storm report, Jul 9, 7:23 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 S HYANNIS             41.97N 101.76W
07/09/2020  M0.75 INCH       GRANT              NE   CO-OP OBSERVER

&&

CCOLE
Local storm report, Jul 9, 7:56 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             10 N WHITMAN            42.19N 101.54W
07/09/2020  M0.75 INCH       CHERRY             NE   TRAINED SPOTTER

&&

RKULIK
Special weather statement, Jul 9, 7:59 PM CST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
759 PM MDT Thu Jul 9 2020

NEZ004-023-024-094-100245-
Sheridan NE-Hooker NE-Grant NE-Western Cherry NE-
759 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...NORTHERN
GRANT...NORTHWESTERN HOOKER AND SOUTHERN SHERIDAN COUNTIES UNTIL 845
PM MDT...

At 758 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Wild Horse Butte to 13
miles north of Ashby to 7 miles north of Whitman. Movement was
southeast at 20 mph.

Dime size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Mullen, Ellsworth, Hyannis, Whitman, Ashby, Antioch, Duluth, Big
Hill, Dipping Vat Meadow, Billys Lake, Wickson Lake, Diamond Lake,
Krause Lake, Sevenmile Hill, Carr Lake, Watson Lake, Finnegan Lake
and Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 30.
 Highway 2 between mile markers 96 and 127, between mile markers 134
and 141, and between mile markers 149 and 186.
 Highway 61 between mile markers 159 and 188.
 Highway 97 between mile markers 57 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4249 10205 4225 10101 4188 10100 4200 10170
      4206 10270 4209 10270 4210 10274 4243 10275
      4244 10277
TIME...MOT...LOC 0158Z 323DEG 15KT 4238 10265 4222 10196 4215 10150

CDC

The radar

The North Platte radar (KLNX), 71 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cherry

When
July 9, 8:16 PM CST
Where
Cherry County, 33.56 mi SW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.250, -101.340

Public reported golf ball size hail between Whitman and Merritt Reservoir.

Hail, Grant

When
July 9, 7:40 PM MST
Where
Grant County, 1.47 mi NNW of Ashby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -101.930

A trained weather spotter reported quarter size hail near Ashby.

Thunderstorm Wind, Lincoln

When
July 9, 10:51 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.130

High winds knocked power out to Sutherland.

Thunderstorm Wind, Keith

When
July 9, 9:55 PM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -101.360

A trained weather spotter reported a large tree branch, about 9 inches diameter, downed in Paxton.

Thunderstorm Wind, Lincoln

When
July 9, 10:55 PM CST
Where
Lincoln County, 2.94 mi SE of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.140, -101.090

A semi truck was blown over on I-80 near mile marker 160, near Sutherland.

Thunderstorm Wind, Lincoln

When
July 9, 11:00 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -101.130

Multiple trees were downed and a small building sustained damage in Sutherland.

Thunderstorm Wind, Lincoln

When
July 9, 11:04 PM CST
Where
Lincoln County, 5.62 mi N of North Platte
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.230, -100.760

A personal weather station measured a 58 mph wind gust north of North Platte.

Thunderstorm Wind, Lincoln

When
July 9, 11:20 PM CST
Where
Lincoln County, 1.04 mi W of (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.130, -100.700

The Upper Air RSOIS at NWS North Platte measured a 51 kt wind gust.

Thunderstorm Wind, Lincoln

When
July 9, 11:24 PM CST
Where
Lincoln County, 2.69 mi WNW of Keith
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -100.630

KLBF measured an 87 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 9, 11:30 PM CST
Where
Lincoln County, 2.81 mi N of (Lbf)bird Fld North
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -100.670

A Union Pacific weather station measured a 64 mph wind gust near North Platte.

Thunderstorm Wind, Lincoln

When
July 9, 11:45 PM CST
Where
Lincoln County, 4.84 mi S of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.960, -100.370

Multiple large tree branches were downed south of Brady.

Thunderstorm Wind, Lincoln

When
July 9, 11:45 PM CST
Where
Lincoln County, 4.84 mi S of Maxwell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.010, -100.530

Numerous trees were downed and an irrigation pivot was flipped south of Maxwell.

Thunderstorm Wind, Lincoln

When
July 9, 11:50 PM CST
Where
Lincoln County, 5.52 mi SE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.970, -100.300

Large trees were downed near Brady, with one branch falling onto a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901857, 901856, 901860, 901859, 901861, 901862, 901863, 901865, 901866, 901867, 901869, 901870, 901871.